Alert archive / Kansas / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 68, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jun 13, 2000, 4:39 PM CDT for Saline County, Kansas. It was in force for 66 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jun 13, 2000, 4:39 PM CDT (21:39 UTC)
- Expired
- Jun 13, 2000, 5:45 PM CDT
- In force
- 66 min
- Issued by
- NWS Wichita, KS
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Saline County, KS
The radar
The Wichita radar (KICT), 126 km from the middle of the area, began a volume at 21:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 13, 4:50 PM CDT | Hail 0.88 | Brookville, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 13, 2:00 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 9.7 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1552 J/kg
- Mixed-layer CIN
- -218 J/kg
- Mixed-layer LCL
- 1105 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 156 m²/s²
- 0-3 km storm-relative helicity
- 163 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KICT 132140 SVRICT KSC169-132245- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 439 PM CDT TUE JUN 13 2000 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SALINE COUNTY IN CENTRAL KANSAS * UNTIL 545 PM CDT. * AT 436 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 3 MILES NORTHWEST OF KANAPOLIS TO 2 MILES NORTHEAST OF GLENDALE...OR ALONG A LINE EXTENDING FROM 25 MILES WEST OF SALINA TO 14 MILES NORTHWEST OF SALINA...MOVING EAST AT 35 MPH. * THE SEVERE THUNDERSTORMS WILL BE NEAR BROOKVILLE AROUND 445 PM CDT... NEAR SMOLAN AROUND 500 PM CDT... NEAR SALINA AROUND 505 PM CDT... NEAR NEW CAMBRIA AROUND 510 PM CDT... 12 MILES NORTHWEST OF GYPSUM AROUND 515 PM CDT... NEAR SOLOMON AROUND 520 PM CDT... THE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF QUARTERS... REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR SALINE COUNTY UNTIL 545 PM CDT. A TORNADO WATCH IS IN EFFECT FOR THE WARNED AREA. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES AT ANY TIME. LAT...LON 3864 9793 3895 9791 3896 9738 3863 9741 RUNYAN NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 3:50 PM CDT, 49 minutes earlier.
Area forecast discussion, Jun 13, 3:50 PM CDT, 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 350 PM CDT TUE JUN 13 2000 FOCUS ON CONVECTIVE INITIATION THIS AFTERNOON WITH SEVERE THREAT INTO THIS EVENING...THEN AREAL COVERAGE AND MOVEMENT OF CONVECTION WHICH HOLDS KEY FOR RAINFALL AMOUNTS FOR SOUTHEASTERN HALF OF CWA OVERNIGHT... LATEST UPPER AIR SHOWS STRONG JET DIGGING ON BACKSIDE OF AMPLIFYING TROUGH. WATER VAPOR SHOWS ONE VORT ROTATING THROUGH NW NEB INTO SW SD WITH SECOND VORT SLIDING SE ACROSS WY. MESOSCALE FORCING ALREADY AT WORK ACROSS NORTH CENTRAL KS AS EVIDENT BY LAPS WHICH SHOWS MID LEVEL TEMPS COOLING WITH CAP WEAKENING QUICKLY NORTH OF SLN. ABUNDANT CU FIELD ALSO DEVELOPING ALONG AND AHEAD OF FRONT AS MOISTURE POOLS ALONG BOUNDARY. STILL SOME WAVES WITHIN CLOUD STREETS ACROSS SOUTH CENTRAL KS WHERE 800-700 MB TEMPS STILL AROUND 12-13C AS OF 18Z. EXPECT INITIAL CONVECTION TO DEVELOP ACROSS NORTH CENTRAL SPREADING SOUTHWARD THROUGH THE EVENING WITH BKN LINE OF SUPERCELLS FROM SLN TOWARD MEDICINE LODGE. AT THIS TIME HP SUPERCELLS LOOK TO BE THE NATURE OF THE CONVECTION INITIALLY. TORNADO THREAT WILL HINGE UPON THE AMOUNT OF NEAR SFC BACKING THAT CAN TAKE PLACE THIS EVENING AND INCREASE IN STORM RELATIVE FLOW...OTHERWISE LOOK FOR RIGHT MOVERS. SECONDARY SFC LOW IS DEVELOPING NEAR LIBERAL AND THIS MAY AID IN BACKING SFC WINDS AND SUBSEQUENT TORNADO THREAT. AT ANY RATE FEEL THAT CONVECTION WILL EVOLVE INTO A MCS AFTER SUNSET ACROSS SOUTH CENTRAL KS WITH INDIVIDUAL CELLS MOVING ENE AT 25-30KTS WITH SE PROPAGATION OF ENTIRE SYSTEM AT AROUND 20 KTS. AS FOR HEAVY RAIN/FLOODING THREAT...MOISTURE PARAMETERS WILL BE IN PLACE THIS EVENING WITH PRECIPITABLE WATERS IN EXCESS OF 1.60 INCHES ALONG WITH POOLING 850 DEWPOINTS IN EXCESS OF 14C AFTER 00Z. IN ADDITION...SFC DEWPOINTS WILL POOL TO AROUND 70F. AREAL COVERAGE WILL BE 90-100 PERCENT PER GOING FCST BASED ON STRENGTH OF FORCING/MOISTURE AVAILABILITY. 850 MOISTURE ADVECTION/CONVERGENCE ARE CENTERED ON SOUTH CENTRAL KS/NORTH CENTRAL OK JUXTAPOSED UNDER STRONG UPPER DIVERGENCE THROUGH 9Z. NEXT QUESTION IS HOW LONG HEAVY RAINS WOULD PERSIST/TRAINING THREAT...850 THETAE RIDGE WILL BE LOCATED SW OF ICT ACROSS NORTHERN OK WHERE NOSE OF 50 KT LLJ WILL HELP TO RE GENERATE CELLS. LLJ WILL VEER WITH TIME OVERNIGHT AND 700MB GRADIENT WILL DECREASE WHICH INDICATES SOME POTENTIAL FOR TRAINING MAINLY SE OF ICT. AS FOR SUB TROPICAL TAPS...WATER VAPOR SHOWS MORNING WAVE HAS PUSHED AXIS OF DEEPER MOISTURE OFF TO THE SE SO THAT THREAT SEEMS MINIMAL AT THIS TIME. CONDITIONS HAVE BEEN VERY WARM AND RELATIVELY DRY ACROSS THE REGION AS OF LATE AND FFG VALUES ARE GENERALLY IN THE 2.5-3.5 INCH RANGE OVER 3 TO 6 HOURS. FEEL THAT MOST AREAS WILL SEE A 1-2 INCH RAINFALL WITH LOCAL AMOUNTS OF 2.5 TO 3.5 INCHES BUT GIVEN RELATIVELY HIGH FFG VALUES AND DRYNESS OF LAST TWO WEEKS WILL HOLD OFF ON WATCH FOR NOW...BUT WILL WATCH NATURE OF MCS EVOLUTION CLOSELY THIS EVENING. AS FOR WINDS WILL LET THE ADVISORY DIE AT 6 PM...NON THUNDERSTORM WINDS SHOULD EASE BACK TO BELOW CRITERIA LEVELS AND WILL QUICKLY BECOME A SECONDARY ISSUE THIS EVENING. BEYOND TONIGHT...SUPPORT A MORE PROGRESSIVE MOVEMENT OF TROUGH WITH CLEARING SKIES MOST AREAS. NW FLOW IN PLACE WITH ANOTHER STRONG WAVE TO BRING THE NEXT CHANCE FOR STORMS THURSDAY NIGHT INTO FRIDAY. EXTENDED...REGION STAYS IN THE BASE OF A LONGWAVE TROUGH WITH MRF INDICATING ANOTHER SHORTWAVE TO TRAVERSE THE AREA LATE SAT INTO SUN...ECMWF DOES NOT RESOLVE THIS WAVE. WILL KEEP GOING FCST WITH NO CHANGES. FCSTID = 11/OMITT ICT 64 80 58 87 / 100 20 5 20 HUT 62 80 58 87 / 100 20 5 20 EWK 63 80 58 87 / 100 20 5 20 EQA 63 79 58 86 / 100 20 5 20 WLD 64 79 58 86 / 100 20 5 20 RSL 57 82 55 88 / 10 0 0 20 GBD 57 82 55 88 / 30 0 0 20 SLN 61 82 57 88 / 50 0 0 20 MPR 61 82 57 87 / 70 0 0 20 CFV 66 76 56 81 / 100 50 5 10 CNU 66 76 56 81 / 100 50 5 10 K88 65 76 56 80 / 100 50 5 10 OMITT COORD OUN TUL .ICT...NONE.
In the hours before
Special weather statement, Jun 13, 11:43 AM CDT, 4 hours 56 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-140359- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 1143 AM CDT TUE JUN 13 2000 THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN CENTRAL KANSAS: RUSSELL LINCOLN SALINE BARTON ELLSWORTH RICE MCPHERSON MARION CHASE IN SOUTH-CENTRAL KANSAS: RENO HARVEY BUTLER KINGMAN SEDGWICK HARPER SUMNER COWLEY IN SOUTHEAST KANSAS: GREENWOOD ELK CHAUTAUQUA WOODSON WILSON MONTGOMERY ALLEN NEOSHO LABETTE SYNOPSIS: A VIGOROUS UPPER LEVEL TROUGH WILL MOVE ACROSS THE PLAINS THIS EVENING AND TONIGHT. THIS WILL PUSH A STRONG SURFACE COLD FRONT SOUTHEAST ACROSS CENTRAL KANSAS BY LATE THIS AFTERNOON...THEN INTO SOUTH CENTRAL KANSAS THIS EVENING. STRONG INSTABILITY WILL EXIST ALONG WITH FAVORABLE WIND SHEAR PROFILES FOR SEVERE THUNDERSTORM DEVELOPMENT FROM LATE AFTERNOON INTO EARLY TONIGHT. THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS CENTRAL KANSAS BY LATE AFTERNOON...THEN ACROSS SOUTH CENTRAL KANSAS EARLY THIS EVENING. THESE STORMS WILL LIKELY BECOME SEVERE VERY QUICKLY. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY WEATHER THREATS. HOWEVER TORNADOES WILL ALSO BE POSSIBLE INTO MID-EVENING. THE STORMS ARE EXPECTED TO EVOLVE INTO MORE OF A SQUALL LINE AS THEY CONTINUE TO MOVE THROUGH SOUTH CENTRAL AND INTO SOUTHEAST KANSAS DURING THE LATE EVENING AND OVERNIGHT HOURS. THE PRIMARY THREAT IN THESE AREAS AFTER DARK WILL BE DAMAGING STRAIGHT LINE WINDS...HAIL AND LOCALLY HEAVY RAINFALL. SPOTTER ACTIVATION IS LIKELY LATE THIS AFTERNOON AND EVENING ACROSS CENTRAL AND SOUTH CENTRAL KANSAS. SPOTTER ACTIVATION IS ALSO EXPECTED ACROSS SOUTHEAST KANSAS...MAINLY AFTER SUNSET THIS EVENING AND THROUGH THE OVERNIGHT HOURS. LISTEN TO NOAA WEATHER RADIO OR LOCAL MEDIA SOURCES FOR LATER STATEMENTS AND POSSIBLE WATCHES AND WARNINGS. DARMOFAL
Special weather statement, Jun 13, 4:09 PM CDT, 30 minutes before
KSZ032-132128- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 409 PM CDT TUE JUN 13 2000 ...TORNADO WATCH UPDATE... THE TORNADO WATCH FOR RUSSELL COUNTY HAS BEEN CANCELLED. HOWEVER...THE WATCH REMAINS IN EFFECT FOR THE REST OF CENTRAL KANSAS UNTIL 8 PM CDT. KED
Special weather statement, Jun 13, 4:16 PM CDT, 23 minutes before
KSZ032-033-047>053-O67>072-082-083-091>096-098>100-132130- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 416 PM CDT TUE JUN 13 2000 THE NATIONAL WEATHER SERVICE IN WICHITA IS ACTIVATING OUR SKYWARN SPOTTER NETWORK. A SKYWARN OPERATOR IS MONITORING AREA NETWORKS. THE PRIMARY SKYWARN FREQUENCY IS 146.82 MHZ. SECONDARY FREQUENCIES ARE ALSO BEING MONITORED ON 444.0 AND 146.94 MHZ. HOWERTON
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 13, 3:49 PM CDT | Severe Thunderstorm Warning | ICT | Lincoln | 26 min |
| Jun 13, 4:13 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth | 62 min |
| Jun 13, 4:15 PM CDT | Severe Thunderstorm Warning | ICT | Lincoln | 45 min |
| Jun 13, 4:37 PM CDT | Severe Thunderstorm Warning | ICT | Rice | 53 min |
| Jun 13, 4:55 PM CDT | Tornado Warning | ICT | Rice | 35 min |
| Jun 13, 5:11 PM CDT | Tornado Warning | ICT | Ellsworth | 64 min |
| Jun 13, 5:30 PM CDT | Tornado Warning | ICT | Rice | 30 min |
| Jun 13, 5:39 PM CDT | Tornado Warning | ICT | Saline | 66 min |
| Jun 13, 6:00 PM CDT | Severe Thunderstorm Warning | ICT | Rice | 30 min |
| Jun 13, 6:04 PM CDT | Severe Thunderstorm Warning | ICT | Reno | 56 min |
| Jun 13, 6:08 PM CDT | Severe Thunderstorm Warning | ICT | McPherson | 52 min |
| Jun 13, 6:25 PM CDT | Severe Thunderstorm Warning | ICT | Marion | 50 min |
| Jun 13, 6:26 PM CDT | Severe Thunderstorm Warning | ICT | Rice | 34 min |
| Jun 13, 6:26 PM CDT | Severe Thunderstorm Warning | ICT | Sumner | 49 min |
| Jun 13, 6:31 PM CDT | Severe Thunderstorm Warning | ICT | Butler | 59 min |
| Jun 13, 6:51 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 54 min |
| Jun 13, 6:59 PM CDT | Severe Thunderstorm Warning | ICT | McPherson | 31 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.